Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 61, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 20, 2010, 3:59 PM CDT for 4 counties in Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2010, 3:59 PM CDT (20:59 UTC)
- Expired
- Aug 20, 2010, 7:07 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, IA, Keokuk County, IA, Louisa County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2447 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:06 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 20, 2:06 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 PM CDT FRI AUG 20 2010
.SYNOPSIS...
TWO DIFFERENT PWAT MAXES ARE MOVING THROUGH THE MIDWEST TODAY...AND
BOTH ARE DIRECTLY AIMED AT THE DVN CWA THROUGH MOISTURE ADVECTION.
THE PWAT VALUES ARE ESTIMATED OVER 2 INCHES IN BOTH MOISTURE
PLUMES...AND THERE COMBINATION IS EXPECTED TO BE THE SOURCE OF A
HEAVY RAIN EVENT THROUGH TONIGHT.
&&
.SHORT TERM...TONIGHT AND SATURDAY...
WHILE SOME SEVERE WIND THREAT DOES EXIST IN THE SHORT TERM...THE
MAIN AND OVERWHELMINGLY STRONGER THREAT IS HEAVY RAIN AND FLASH
FLOODING. WITH CONVERGING PWAT PLUMES COMBINING WITH A SHORT WAVE
ALOFT AND PROGRESSIVE FRONT...WE HAVE SUPPORT FOR FLASH FLOOD
PRODUCING STORMS OVER MUCH OF THE CWA...BUT ESPECIALLY THE CENTRAL
AND SOUTH. MUCH OF THE CWA STANDS TO PICK UP 1 TO 2 INCHES OF RAIN
TONIGHT...IF THE PRIMARY CONVECTIVE COMPLEX MOVES
OVERHEAD...HOWEVER...IT COULD EASILY FOCUS FARTHER SOUTH INTO
MISSOURI. THUS...IT IS NOT TOO HIGH OF CONFIDENCE ON THE EVENT OVER
ALL...BUT THE HEAVY RAIN THREAT IS VERY STRONG WHERE STORMS
OCCUR...AND A FLASH FLOOD WATCH WILL CONTINUE FOR THE SOUTH HALF OR
SO THROUGH 12Z SATURDAY.
SATURDAY APPEARS GENERALLY DRY...BUT STILL SOMEWHAT WARM AND HUMID
AS CAA HOLDS OFF MOST OF THE DAY. HIGHS IN THE MID TO UPPER 80S ARE
EXPECTED. ANY SHOWERS SHOULD QUICKLY END IN THE EARLY IN THE MORNING.
..ERVIN..
.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
MAIN FOCUS OF THIS TIME RANGE IS ANOTHER COLD FRONT DUE THROUGH IN
THE TUESDAY TIME FRAME. MODELS HAVE BEEN RELATIVELY SIMILAR WITH
THIS FEATURE...THOUGH SLOWING OVER THE PAST FEW RUNS. YESTERDAY IT
LOOKED LIKE IT MAY BE GETTING IN HERE MONDAY NIGHT...BUT NOW IT MAY
NOT BE MOVING IN UNTIL AFTER DAYBREAK AND COULD LINGER INTO TUESDAY
EVENING. THIS HAS BEEN THE TREND LATELY...SO AM NOT OVERLY
SURPRISED TO SEE IT AND HAVE MADE ADJUSTMENTS TO FORECAST TO ACCOUNT
FOR IT. HAVE LEFT POPS IN THE SLIGHT CHANCE CATEGORY AS THE TIMING
MAY SHIFT YET AGAIN IN THE COMING RUNS. FOR NOW...THE PREFERRED
MODEL IS A BLEND OF THE GFS/ECMWF.
SUNDAY AND MONDAY HAVE COOLED TEMPERATURES OFF AS WE WILL BE SITTING
ON THE NORTH SIDE OF THE COLD FRONT COMING THROUGH TODAY...HAVE
EAST-NORTHEAST FLOW AT THE SURFACE WITH 850MB TEMPS ONLY IN THE
TEENS. THE SURFACE RIDGE AXIS WILL ALSO BE TRANSLATING ACROSS THE
UPPER MIDWEST TO OUR NORTHEAST. THE NORTHEAST PORTIONS OF THE CWA
MAY ONLY BE IN THE UPPER 70S/LOWER 80...THOUGH UPPER 80S REMAIN
POSSIBLE IN THE SOUTHWEST...WITH MONDAY SLIGHTLY WARMER THAN
SUNDAY.
BEHIND THE TUESDAY FRONT WE DRY OUT AND COOL OFF AGAIN...WITH A MORE
NORTHERLY FETCH THIS TIME...AND DEWPOINTS WILL EVEN BE DOWN IN THE
50S WEDNESDAY...SNEAKING BACK UP INTO THE UPPER 50S AND LOW 60S BY
FRIDAY. MID TO LATE WEEK SHOULD BE EVEN REASONABLY PLEASANT WITH
OVERNIGHT LOWS IN THE LOW 60S AND HIGHS IN THE UPPER 70S TO MID
80S. ..LE..
&&
.AVIATION...
POOR FLYING CONDITIONS WILL EXIST OVERNIGHT AS VARIABLE MVFR TO LIFR
CONDITIONS EXIST IN RAIN AND THUNDERSTORMS. SOUTH WINDS WILL BECOME
NORTHWEST BY SATURDAY AT 15Z...AND VFR WEATHER SHOULD THEN EXTEND
THROUGH THE REMAINDER OF THE PERIOD.
..ERVIN..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CEDAR-CLINTON-DES
MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR HANCOCK-HENDERSON-
HENRY IL-MCDONOUGH-MERCER-ROCK ISLAND-WARREN.
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CLARK-SCOTLAND.
&&
ERVIN/LEHazardous weather outlook, Aug 20, 4:50 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CDT FRI AUG 20 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 450 AM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT. SOME STORMS LATE THIS AFTERNOON AND EARLY EVENING MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS OVER MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD OVERNIGHT WITH HEAVY RAINFALL POSSIBLE. LOCAL RAINFALL AMOUNTS AS HIGH AS 2 TO 3 INCHES WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE HIGHWAY 34 CORRIDOR. THIS MAY LEAD TO FLOODING ALONG SMALL STREAMS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE EARLY SATURDAY MORNING SOUTHEAST OF THE QUAD CITIES. THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SHEETS/MCCLURE
In the hours before
Local storm report, Aug 20, 2:37 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG MORRISON 41.85N 89.97W
08/20/2010 WHITESIDE IL TRAINED SPOTTER
TREES DOWN IN MORRISON. ROUTE 30 CLOSED FOR TREE REMOVAL.
OTHER TREE BRANCHES UP TO 2 INCHES IN DIAMETER ALSO BLOWN
DOWN. RAINFALL OF 0.40 INCH IN 25 MINUTES. SPOTTER HEARD
REPORT ON POLICE SCANNER. TIME ESTIMATED.
&&Local storm report, Aug 20, 3:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL CORALVILLE 41.69N 91.60W
08/20/2010 E0.25 INCH JOHNSON IA TRAINED SPOTTER
PEA SIZED HAIL AND SMALLER ABOUT 1 MILE NORTH OF I 80
NEAR CORALRIDGE MALL.
&&Local storm report, Aug 20, 3:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM LIGHTNING MORRISON 41.81N 89.97W
08/20/2010 WHITESIDE IL TRAINED SPOTTER
*** 1 FATAL *** PERSON STRUCK BY LIGHTNING ON THE SOUTH
SIDE OF MORRISON.
&&
UPDATED TO INDICATE FATALITY INSTEAD OF INJURY.Local storm report, Aug 20, 3:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG MACOMB 40.47N 90.68W
08/20/2010 MCDONOUGH IL TRAINED SPOTTER
2 INCH DIAMETER BRANCHES DOWN. ESTIMATED WIND AROUND 55
MPH. APPEARED TO BE A MICROBURST.
0130 PM HEAVY RAIN MACOMB 40.47N 90.68W
08/20/2010 E2.70 INCH MCDONOUGH IL TRAINED SPOTTER
FELL IN 40 MINUTES. DID NOT SEE FLASH FLOODING...BUT HAD
SOME PONDING OF WATER IN MACOMB.
0158 PM LIGHTNING MORRISON 41.81N 89.97W
08/20/2010 WHITESIDE IL TRAINED SPOTTER
*** 1 FATAL *** PERSON STRUCK BY LIGHTNING ON THE SOUTH
SIDE OF MORRISON.
0205 PM TSTM WND GST 2 W USTICK 41.88N 90.04W
08/20/2010 E60.00 MPH WHITESIDE IL TRAINED SPOTTER
6 NNW OF MORRISON.
0210 PM TSTM WND DMG MORRISON 41.85N 89.97W
08/20/2010 WHITESIDE IL TRAINED SPOTTER
TREES DOWN IN MORRISON. ROUTE 30 CLOSED FOR TREE REMOVAL.
OTHER TREE BRANCHES UP TO 2 INCHES IN DIAMETER ALSO BLOWN
DOWN. RAINFALL OF 0.40 INCH IN 25 MINUTES. SPOTTER HEARD
REPORT ON POLICE SCANNER. TIME ESTIMATED.
0222 PM TSTM WND GST SE CHADWICK 42.01N 89.89W
08/20/2010 E60.00 MPH CARROLL IL TRAINED SPOTTER
0311 PM HAIL CORALVILLE 41.69N 91.60W
08/20/2010 E0.25 INCH JOHNSON IA TRAINED SPOTTER
PEA SIZED HAIL AND SMALLER ABOUT 1 MILE NORTH OF I 80
NEAR CORALRIDGE MALL.
&&Local storm report, Aug 20, 3:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG FREEPORT 42.29N 89.63W
08/20/2010 STEPHENSON IL BROADCAST MEDIA
6 TO 8 INCH DIAMETER TREE BRANCH DOWN. FELL ON
POWERLINE...WHICH CAUSED HOUSE FIRE. TIME OF DAMAGE
ESTIMATED. PUBLIC REPORT RELAYED BY WREX.
&&
ERVINLocal storm report, Aug 20, 3:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HEAVY RAIN 1 SW MACOMB 40.47N 90.69W
08/20/2010 M1.20 INCH MCDONOUGH IL TRAINED SPOTTER
4 HOUR RAINFALL TOTAL.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:35 AM CDT | Flash Flood Watch | DVN | Cedar, Clinton, Des Moines, Henry, Iowa, Jefferson and 8 more | 9 hr |
| Aug 20, 11:51 AM CDT | Special Weather Statement | DVN | Scott | 54 min |
| Aug 20, 2:51 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 29 min |
| Aug 20, 4:31 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 59 min |
| Aug 20, 4:59 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 61 min |
| Aug 20, 5:30 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Louisa, Van Buren, Washington | 42 min |
| Aug 20, 2:05 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson, Whiteside | 60 min |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.